MAUDE Adverse Event Report: STRYKER INSTRUMENTS-KALAMAZOO 1.6MM CROSS-CUT FISSURE; DRILLS, BURRS, TREPHINES & ACCESSORIES

STRYKER INSTRUMENTS-KALAMAZOO 1.6MM CROSS-CUT FISSURE; DRILLS, BURRS, TREPHINES & ACCESSORIES
Catalog Number 5820066016
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow up report will be filed once the quality investigation is complete.Awaiting return of device to manufacturer.
 
Event or Problem Description
It was reported that during a hyoid myotomy and suspension surgical procedure, the bur broke.It was also reported there were no delays and no adverse consequences as a result of this event.It was further reported that the procedure was completed successfully.
 
Additional Manufacturer Narrative
The reported bur involved with this event was returned for evaluation and the reported failure of bur breakage was confirmed.The device was sent to the product engineering group who concluded that on inspection of the bur, damage consistent with metal contact was observed.Further witness marks were observed on the shaft of the bur indicating possible metal contact while in use.If the surgeon is drilling with the bur and applies pressure off axis this can cause fracture due to force applied.Contact with metal along with off axis cutting could have contributed to the bur breaking.The bur product label contains a symbol warning; "do not use excessive force." the instructions for use(ifu) of handpieces associated with this device warn the user against this type of use: "do not apply excessive pressure, such as bending or prying, with the cutting accessory.Excessive pressure may bend or fracture the cutting accessory.".The associated devices ifu's state that the device and associated handpieces are "are intended to cut bone and bone cement in the following manner: drilling, reaming, decorating, shaping, and smoothing." the quality investigation is complete.
 
Event or Problem Description

Brand Name
1.6MM CROSS-CUT FISSURE
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES
Manufacturer (Section D)
STRYKER INSTRUMENTS-KALAMAZOO
4100 east milham avenue
kalamazoo MI 49001
MDR Report Key8755190
Report Number0001811755-2019-02190
Device Sequence Number2280598
Product Code HBE
UDI-Device Identifier04546540362353
UDI-Public04546540362353
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K143320
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2024
Device Catalogue Number5820066016
Device Lot Number19080017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2019
Initial Date Received by Manufacturer 06/14/2019
Supplement Date Received by Manufacturer08/29/2019
Initial Report FDA Received Date07/02/2019
Supplement Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1